Siham Satlane

Siham Satlane
Retroviral infection and mitochondrial toxicity

Siham Satlane

Speakers Day 2
University / Institution

Hôpital Mère-Enfant Abderrahim Harouchi , Morocco

Representing

Morocco

Introduction:

Mitochondrial toxicity is a potential complication of certain antiretroviral treatments, particularly those belonging to the nucleoside reverse transcriptase inhibitor (NRTI) class. It mainly results from impaired mitochondrial function and may lead to various clinical manifestations, including hyperlactatemia, lactic acidosis, myopathy, or peripheral neuropathy. Early recognition of these adverse effects is important to allow appropriate therapeutic adjustment.

Objective:

The aim of this study was to describe, through a retrospective analysis of three cases, the clinical and biological manifestations suggestive of mitochondrial toxicity in patients with retroviral infection, as well as their clinical course following management.

Methods:

This was a retrospective study involving three patients with HIV infection who developed clinical and/or biological features suggestive of mitochondrial toxicity during their follow-up. Clinical, laboratory, therapeutic, and outcome data were collected from medical records. Particular attention was paid to the antiretroviral regimens received, duration of exposure, presenting symptoms, and observed biological abnormalities.

Results:

All three patients developed clinical and/or biological manifestations compatible with mitochondrial toxicity in the context of exposure to antiretroviral therapy. The clinical presentation varied among patients and included general and metabolic symptoms associated with laboratory abnormalities. Management consisted primarily of identifying the potentially causative drug, reassessing the antiretroviral regimen, and
providing appropriate symptomatic and laboratory monitoring. Clinical and biological outcomes were favorable following appropriate therapeutic interventions.

Conclusion:

Mitochondrial toxicity is a rare but potentially serious adverse effect of antiretroviral
therapy. This three-case series highlights the importance of regular clinical and
laboratory monitoring of treated patients, particularly when suggestive features such as
hyperlactatemia, metabolic acidosis, or neuromuscular symptoms are present. Early
recognition allows prompt treatment modification and may help prevent progression to
severe complications.